3-10. TREAT A VOMITING AGENT CASUALTY
a. Mask Casualty. Have the casualty mask if he has not already done so.
Keep the casualty from removing his mask.
(1) Since the symptoms increase even though he is masked, the casualty
may want to take his mask off since it does not appear to be working and he feels
(2) If the casualty is going to vomit, have him lift his mask, vomit, and
replace his mask.
b. Have Casualty Continue Duties. Exposure to field concentrations of
vomiting agents will not prevent the casualty from performing his combat duties.
Symptoms usually disappear within 20 minutes to 2 hours if the casualty keeps his
Exposure to high concentrations of vomiting agent in a confined space
can result in severe pulmonary injury, which could be fatal without
treatment. Evacuate such a casualty to a medical treatment facility.
3-11. IDENTIFY AND TREAT INHALED TOXIC SUBSTANCES
The preceding paragraphs have dealt with chemical agents used on the
battlefield. Sometimes, soldiers may be accidentally exposed to toxic chemical vapors
such as ammonia gas, nitrogen oxide, sulfur oxide, chlorinated hydrocarbons
(petroleum distillates), and chlorine gas used to kill bacteria in water. Figure 3-1 gives
signs and symptoms associated with inhaling these toxic gasses and treatment for the
casualties. An intravenous infusion (IV) lifeline is usually established using D5W (5
percent dextrose in water).